Hail, St. Charles
- When
- May 13, 3:00 AM CST to 3:10 AM CST
- Where
- St. Charles County, St Peters to Harvester
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -90.620
Isolated thunderstorms developed during the early morning hours of May 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated thunderstorms developed during the early morning hours of May 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 10:54 PM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1154 PM CDT TUE MAY 12 2009 .UPDATE... /1142 PM CDT TUE MAY 12 2009/ LO LVL JET FCST TO REMAIN FOCUSED FROM E IA INTO N HALF OF IL OVERNIGHT...SO HAVE OPTED TO KEEP HI CHC/LO LIKELY POPS OVR OUR FAR NE COUNTIES FOR THE REMAINDER OF THE NIGHT. ELSW...ITS CERTAINLY POSSIBLE THAT THE NEXT ROUND OF PCPN WILL HOLD OFF UNTIL WED MORNING. THIS THINKING IS THE GENERAL THEME OF THE 00Z MODEL RUNS...ALTHO THE SPECIFICS ARE QUITE LITERALLY ALL OVER THE PLACE. FOR NOW HAVE OPTED TO CONTINUE WITH CHC POPS REMAINDER OF THE FA...WITH LOWEST POPS CENTERED OVER MID MO. TRUETT && .DISCUSSION... /242 PM CDT TUE MAY 12 2009/ MAIN CHALLENGE WITH THIS FORECAST IS THE EXACT CONVECTIVE EVOLUTION OVER THE NEXT 36 HOURS AND HOW THAT WILL EFFECT THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. THE GFS/ARW WRF ARE DEPICTING THE CONVECTION THAT HAS DEVELOPED OVER ERN KS/ERN OK/WRN AR QUITE WELL. MODELS HAVE SLIGHTLY DIFFERENT IDEAS WITH WHERE MCS WILL DEVELOP/PROPAGATE THIS EVENING WITH THE GFS FARTHER NORTH THAN THE ARW WRF/NAM. THINK THE SOUTHERN SOLUTION IS BETTER BASED ON WHERE CONVECTION HAS ALREADY DEVELOPED...SO WILL FOLLOW ALONG A BLEND OF THE NAM/ARW WRF. CONVECTION TO THE WEST HAS DEVELOPED IN STRONG 925-850MB MOISTURE CONVERGENCE IN CONCERT WITH A WEAK SHORTWAVE TROUGH MOVING EWD ACROSS KANSAS. HAVE GONE WITH LIKELY POPS STARTING THIS EVENING AS STORMS WILL LIKELY CONGEAL INTO A MCS AND MOVE ACROSS THE CWA THIS EVENING. THE STRONG MOISTURE CONVERGENCE CONTINUES ACROSS THE CWA MOST OF THE NIGHT WITH THE NAM SHIFTING IT TO THE ERN HALF BY 12Z...SO THE CHANCE FOR TSRA WILL CONTINUE THROUGH THE NIGHT. VERY STEEP LAPSE RATES WILL BE ADVECTING IN FROM THE PLAINS DURING THE NIGHT WITH MUCAPES INCREASING INTO THE 1000-2000 J/KG RANGE AFTER 06Z...SO ELEVATED SUPERCELLS WILL BE POSSIBLE OVERNIGHT CAPABLE OF PRODUCING LARGE HAIL. HOW OVERNIGHT CONVECTION EFFECTS THE DEVELOPMENT OF SEVERE WEATHER WEATHER TOMORROW IS UNCLEAR. WITH THIS SAID...SOUTHERLY LOW LEVEL FLOW WILL BE QUITE STRONG THROUGH THE DAY AND THE STRONGEST 925-850MB FORCING WILL MOVE NORTHEAST OF THE CWA SO IT DOES LOOK LIKE THERE WILL BE SOME RECOVERY DURING THE DAY...PARTICULARLY CONSIDERING HOW QUICKLY THE STEEP LAPSE RATES WILL BE ABLE TO MOVE IN BEHIND ANY MCS TONIGHT. BOTH THE NAM/GFS SOUNDINGS SHOW CONSIDERABLE CIHN BECAUSE OF A WARM LAYER AROUND 850MB IN THE WARM SECTOR WHICH COULD PREVENT MUCH DEVELOPMENT THROUGH MID AFTERNOON EXCEPT FOR ANY ELEVATED TSRA OR ALONG ANY RESIDUAL BOUNDARIES. HOWEVER...THIS WARM LAYER WILL THEN ERODE WHICH SHOULD ALLOW QUICK DEVELOPMENT OF STORMS BY MID-LATE AFTERNOON GIVEN THE STRONG FORCING CAUSED BY THE APPROACHING MID LEVEL TROUGH AND SURFACE COLD FRONT. THERE LOOKS LIKE THERE WILL BE SOME NARROW WINDOW FOR DISCRETE STORMS BEFORE COVERAGE INCREASES ALONG THE FRONT. SPC SREF SHOWS MEDIAN MLCAPES AROUND 2500 J/KG DURING THE AFTERNOON. WIND SHEAR WILL BE MORE THAN SUFFICIENT FOR ORGANIZED STORMS INCLUDING SUPERCELLS GIVEN THAT 0-1KM SHEAR WILL BE 20-40KTS AND 0-6KM SHEAR WILL BE 35-50KTS. THIS MEANS THAT SUPERCELLS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES. 30-40KT 0-3KM SHEAR ALIGNED WITH SLOWLY MOVING NE-SW ORIENTED COLD FRONT ALSO SUGGESTS THE POTENTIAL FOR LEWPS/BOWS DEVELOP ALONG THE FRONT THAT COULD CAUSE WIND SPEEDS IN EXCESS OF 65KTS. HEAVY RAINFALL WILL ALSO BE POSSIBLE BECAUSE OF EXPECTED HIGH PRECIPITABLE WATER VALUES AND THE POTENTIAL FOR TRAINING AS THE COLD FRONT WILL BE ALIGNED WITH THE UPPER FLOW. TSRA WILL CONTINUE THROUGH THE NIGHT OVER THE SOUTHERN PART OF CWA AS FRONT SLOWS DOWN AND STALLS OVER THE MID SOUTH. WILL KEEP CHANCE OF TSRA GOING IN THE SOUTH THURSDAY MORNING. HAVE HIGH CHANCE/ LIKELY POPS GOING ON THURSDAY NIGHT AS WARM FRONT MOVES BACK NORTH ACROSS THE AREA WITH STRONG MOISTURE CONVERGENCE OCCURRING ON THE NOSE OF THE LOW LEVEL JET. NOT TOO MUCH CHANGE PLANNED TO THE FORECAST OVER THE WEEKEND INTO EARLY NEXT WEEK. WILL FOLLOW CLOSER TO THE ECWMF WHICH HAS THE BEST CONTINUITY. THE ONLY EXCEPTION TO THIS IS THAT THE AMPLITUDE OF THE WRN RIDGE/ERN TROUGH OVER THE CONUS NEXT WEEK DOES NOT LOOK AS GREAT AS IT DID YESTERDAY WHICH IS MORE NOTICEABLE ON THE GFS. THE GFS ALSO LOOKS TOO AMPLIFIED WITH THE SHORTWAVE TROUGH THAT WILL MOVE ACROSS THE GREAT LAKES ON SATURDAY WHICH IS LIKELY WHY IT IS MOVING THE COLD FRONT ACROSS MO/IL FASTER. DID UP POPS TO LIKELY FRIDAY NIGHT INTO SATURDAY AS SLOWLY MOVING FRONT WILL HAVE AMPLE MOISTURE AVAILABLE ALONG WITH DECENT LARGE SCALE ASCENT WITH PASSING SHORTWAVE TROUGH. WENT DRY THEREAFTER AS HIGH PRESSURE BUILDS INTO THE REGION. FOLLOWED ALLOW WITH HPC TEMPS EXCEPT ON SATURDAY WHICH I LOWERED BASED ON THE EXTEND OF TEMPS AND CLOUDS. BRITT && .AVIATION... /1058 PM CDT TUE MAY 12 2009/ FOR THE 06Z TAFS...BANDS OF SHRA/TSRA HAVE BEEN DVLPG FM UIN S TO STL THIS EVNG AHD OF A SHRTWV TROF MOVG EWD THRU NWRN MO. COULD SEE MORE DEVELOPMENT IN THIS GENERAL AREA LT TGT AS A STG SWLY LLJ BRINGS INCRSG LOW LVL TEMPERATURE AND MOISTURE ADVCTN TO THE AREA...AND AS A WK WRMFNT MOVES N-NEWD THRU THE REGION. STILL SOME UNCERTAINTY WITH LOCATION AND AMOUNT OF COVERAGE OF CONVECTION LT TGT...ALTHOUGH THE LATEST MDL RUNS HAVE MOST OF THE MORE WIDESPREAD QPF FM UIN N AND NE. WILL CONT PREVIOUS FCST TREND WHICH HAS THE MOST PROLONGED PERIOD OF RAIN AND TSRA ACTIVITY IN UIN WITH THE LEAST THREAT IN COU WHERE THE CONVECTION SHOULD BE MORE SCT LT TGT. SOME MDLS ALSO INDICATE MORE CONVECTION COULD MOVE INTO NERN MO AND W CNTRL IL DURING THE MRNG HRS. MAY ALSO HAVE PREVAILING MVFR CIGS VERY LT TGT AND WED MRNG ESPECIALLY IN UIN AS THE LOW LVLS SATURATE...BUT THESE LOW LVL CLOUDS SHOULD SCT OUT BY LT MRNG OR EARLY AFTN. A LINE OR BKN LINE OF TSRA WILL MOVE SEWD THRU THE CWA LT WED AFTN AND EVNG JUST AHD OF A CDFNT. THE CDFNT SHOULD MAKE IT TO THE STL AREA BY 06Z THU. SELY SFC WNDS SHOULD CONT LT TGT STRENGTHENING LT WED MRNG AND GRADUALLY VEERING ARND TO A SWLY DIRECTION BY WED AFTN OR EARLY EVNG. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 349 PM CDT TUE MAY 12 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 349 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING UP TO GOLFBALL SIZE HAIL. MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. TORNADOES...VERY LARGE HAIL...WIND GUSTS IN EXCESS OF 70 MPH AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE. GRADIENT WINDS OUT OF THE SOUTH OUTSIDE OF THUNDERSTORMS MAY GUST TO 30 TO 35 MPH DURING THE DAY WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT INTO SATURDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT THROUGH WEDNESDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 318 AM CDT WED MAY 13 2009 MOZ060-061-063-130900- ST. CHARLES MO-ST. LOUIS MO-WARREN MO- 318 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN... SOUTHWESTERN ST. CHARLES AND WESTERN ST. LOUIS COUNTIES UNTIL 400 AM CDT... AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUTZOW...OR 6 MILES NORTH OF WASHINGTON... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DARDENNE PRAIRIE... OFALLON...WILDWOOD...WELDON SPRING...COTTLEVILLE...CLARKSON VALLEY...ELLISVILLE...ST. PETERS...CHESTERFIELD...BALLWIN... MANCHESTER...AUGUSTA...NEW MELLE...DEFIANCE...HARVESTER AND MATSON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TES
The St Louis radar (KLSX), 12 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170694, 170695, 170696.